Arizona, 2014

Heavy Rain in Arizona, September 4, 2014

September 4, 2014 · NWS FGZ · 1 event in 1 county or zone

Moisture moving back north across eastern Arizona fueled a thunderstorm that produced heavy rain over State Route 61 about 12 miles southwest of Concho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Moisture moving back north across eastern Arizona fueled a thunderstorm that produced heavy rain over State Route 61 about 12 miles southwest of Concho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 4, 3:23 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 4, 3:23 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST THU SEP 4 2014

.SYNOPSIS...
MONSOON MOISTURE IS RETURNING TO NORTHERN ARIZONA. EXPECT
GENERALLY SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY
AFTERNOONS. DEEPER MONSOON MOISTURE SURGES NORTH INTO THE AREA
LATE IN THE WEEKEND...WITH GREATER RAINFALL COVERAGE AND AMOUNTS
EXPECTED FROM SUNDAY INTO MONDAY.

&&

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS AFFECTED
MUCH OF NORTHERN ARIZONA TODAY. THIS WAS IN RESPONSE TO A WEAK
DISTURBANCE INTERACTING WITH AN INITIAL INCREASE IN SUBTROPICAL
MOISTURE. SHOWER ACTIVITY ASSOCIATED WITH THE DISTURBANCE WILL
CONTINUE LATE THIS AFTERNOON ACROSS EAST CENTRAL AND NORTHEAST
ARIZONA WITH LESS ACTIVITY ELSEWHERE. MOST SHOWER ACTIVITY SHOULD
DIMINISH THIS EVENING WITH MORE ISOLATED SHOWERS POSSIBLE
OVERNIGHT.

SOME MID LEVEL DRYING AND SLIGHTLY MORE STABLE AIR MOVE INTO
NORTHERN PORTIONS OF THE STATE FRIDAY RESULTING IN LESS
THUNDERSTORM ACTIVITY. ISOLATED COVERAGE IS EXPECTED ACROSS THE
FAR NORTH WITH LOW END SCATTERED ACTIVITY ALONG AND SOUTH OF THE
MOGOLLON RIM. MOISTURE SLOWLY INCREASES SATURDAY FOR MORE
SCATTERED STORM COVERAGE AREA-WIDE.

A SUBSTANTIAL SUBTROPICAL MOISTURE SURGE IS EXPECTED TO MOVE INTO
NORTHERN ARIZONA SUNDAY AND MONDAY. PRECIPITABLE WATER VALUES ARE
FORECAST TO REACH AN INCH ACROSS MOST AREAS WITH PW IN EXCESS OF
AN INCH AND A HALF IN THE FAR SOUTHERN REACHES OF OUR FORECAST
AREA. THE AVAILABILITY OF MOISTURE AND MARGINAL INSTABILITY SHOULD
LEAD TO MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
AND LOCALIZED FLOODING OF MOST CONCERN. STAY TUNED TO THE FORECAST
OVER THE NEXT COUPLE OF DAYS AS DETAILS OF THIS EVENT COME IN TO
LINE. MOISTURE LINGERS THROUGH TUESDAY OF NEXT WEEK BEFORE A DRIER
NORTHWEST FLOW SETS UP THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
FOR THE 00Z PACKAGE...EXPECT SHOWER AND THUNDERSTORM
ACTIVITY TO DECREASE AFTER 02Z FRIDAY...WITH VFR CONDITIONS
OVERNIGHT. SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO INCREASE
AGAIN AFTER 18Z FRIDAY. BRIEF PERIODS OF MVFR CONDITIONS POSSIBLE
UNDER THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 4, 3:26 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST THU SEP 4 2014

AZZ004>018-037>040-051245-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
326 PM MST THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT EAST CENTRAL AND NORTHEAST
ARIZONA THROUGH EARLY THIS EVENING WITH LESS ACTIVITY ELSEWHERE.
STORM MOTIONS GENERALLY FROM SOUTHWEST TO NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SUNDAY AND MONDAY...VERY HIGH AMOUNTS OF MONSOON MOISTURE ARE
EXPECTED TO BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO NORTHERN
ARIZONA. SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL CAUSING AREAS OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Apache

When
September 4, 6:38 PM MST to 6:48 PM MST
Where
Apache County, 10 mi S of Concho to 20 mi WSW of Concho
Reported by
Trained Spotter
Coordinates
34.325, -109.600

A trained spotter reported 1.02 inches of rain in less than 10 minutes. Lots of small hail also fell during the thunderstorm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542317.